Hail, Wayne
- When
- June 29, 3:48 PM CST
- Where
- Wayne County, Winside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -97.170
A trained spotter reported quarter size hail.
During the afternoon and evening hours of June 29th, scattered severe thunderstorms formed over the mid Missouri Valley, along and ahead of a cold front moving into the region. The approach of an upper-air disturbance from the northwest in conjunction with a moderately unstable air mass yielded a favorable environment for supercells and other organized storm structures which produced a…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
During the afternoon and evening hours of June 29th, scattered severe thunderstorms formed over the mid Missouri Valley, along and ahead of a cold front moving into the region. The approach of an upper-air disturbance from the northwest in conjunction with a moderately unstable air mass yielded a favorable environment for supercells and other organized storm structures which produced a considerable amount of large hail.
One supercell produced a 14.4-mile long tornado in addition to hail up to baseball size while tracking across northern Cedar County in far northeast Nebraska. Later in the evening, another supercell moved across the Omaha metro area, also producing hail up to baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 3:10 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 410 PM CDT Thu Jun 29 2017 .SHORT TERM...(Tonight through Sunday) Issued at 405 PM CDT Thu Jun 29 2017 Storms are beginning to percolate across north central and northeast Nebraska in uncapped enviroment ahead of surface boundary. Per 18z OAX sounding and SPC MA, area south of interstate 80 still somewhat capped. CAM have been little erratic on convective development, with RAP doing the best with initiation. Mid-level shear decent with OAX sounding showing 50-60kt in mid-levels. Weak shear in the low levels, so any tornado development likely will be coincident with surface low and along boundary that currenly arcs along and east of Missouri River. Used consensus blend of CAM for PoP and weather this evening and through the overnight. Approaching H5 short weave will allow additional storm development along boundary that will stretch southward into Kansas. Based on CAM, bulk of activity will be out of forecast area by 08utc. Cyclonic flow aloft and H8 convergence will provide focus for isolated showers and perhaps a rumble of thunder during the afternoon. Passage of vort max late in the day, will bring large scale subsidence across the region and a reprieve from storms by Friday evening. Little or no precipitation threat Saturday or Saturday night. Warm air advection and return flow may allow for isolated convection early Sunday morning, but expect activity to diminish by late morning. Accepted short-term model consensus temperatures for the most part Friday through Saturday. On Sunday, GEFS members hinting that temperatures could be a little warmer than consensus blend. Due to combinations of upper level ridging, H8 thermal ridge and compressional warming ahead of southward moving surface boundary, decided to raise temperatures a few degrees. .LONG TERM...(Sunday night through Thursday) Issued at 405 PM CDT Thu Jun 29 2017 Medium range models have been consistent with MCS development Sunday night into Monday, though timing and location have varied from run to run. Due to ongoing inconsistency, keep PoPs only in high chance range. Perhaps a little break from precip chances later in the day on Monday, then unfortunately, shortwave moving through the central plains on Tuesday may dampen holiday activities. Accepted consensus/guidance temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Jun 29 2017 Storms will likely develop in northeast Nebraska early this afternoon along frontal boundary and near an associated area of low pressure. Convection will then progress east/southeast across the area, possibly reaching KOMA around 00Z. Confidence in convective sustainability decreases further south across southeast Nebraska and southern Iowa due to atmospheric overturn from morning convection. Lingering showers and storms should be clear of the TAF sites by 06Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1155 AM CDT Thu Jun 29 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1155 AM CDT Thu Jun 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight risk for severe storms this afternoon and into the evening hours. Storms will likely fire in along a boundary in northeast Nebraska during the early afternoon hours. They will then progress southeast, potentially reaching the I-80 corridor. There remains uncertainty as to how far into southeast Nebraska and southwest Iowa storms will be able to hold together, given that the atmosphere further south has not had much time to recover from morning convection. Large hail and damaging winds will be the primary threats with any storms that do develop. An isolated tornado or two cannot be ruled out as well, especially along intersecting boundaries in northeast Nebraska. Storm activity should clear the area then by late this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorm chances will continue through early next week in response to a series of Pacific NW disturbances moving through. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will possibly be needed in counties across northeast Nebraska this afternoon.
The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
48 hail, 1 tornado. Local standard time, as filed.
A trained spotter reported quarter size hail.
A trained spotter had quarter size hail and 50 to 60 mph winds.
This tornado started about 4 1/2 miles northwest of Fordyce near Highway US 81 and moved southeast. The tornado crossed Nebraska Highway 12 and passed 1/2 mile north of Bow Valley. Little damage was noted as the tornado crossed through rural, agricultural, areas. The tornado made a right turn and headed south-southeast about 2 miles south of Wynot. The tornado struck a farmstead which destroyed a barn, knocked over trees, and did minor structural damage to a home. The tornado then flipped over a center pivot irrigation system and produced minor roof damage to a home before dissipating.
One inch hail was reported at 106th and Browne Streets in Omaha.
One inch hail reported at 106th and Browne Streets.
Golfball size hail was reported at 114th and Fort Streets.
A storm spotter reported ping-pong ball size hail at 82nd and Blondo Streets.
A trained spotter reported 2 inch diameter hail at 35th and Charles Streets in Omaha.
A storm spotter reported several hail stones about 2 inches in diameter and one stone 3.75 inches in diameter.
Ping-pong ball size hail was reported at 60th and Ames Streets in Omaha.
One inch hail was reported in downtown Omaha.
One inch diameter hail was reported at 216th and Pacific Streets in Elkhorn.
Ping-pong ball size hail was reported at 164th Street and Giles Road.
Golfball size hail was reported at 174th and F Streets in Omaha.
Golf ball size hail was reported from 160th St to 132nd Street along Harrison.
Ping-pong ball size hail was reported at 96th Street and Highway 370 in Papillion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710509, 710510, 710599, 710512, 710513, 710514, 710515, 710517, 710518, 710519, 710521, 710523, 710525, 710526, 710527, 710528, 710529, 710530, 710531, 710532, 710534, 710535, 710536, 710537, 710538, 710540, 710541, 710542, 710544, 710545, 710546, 710547, 710548, 710549, 710550, 710551, 710552, 710553, 710554, 710555, and more.